Texas, 2008

Tropical Storm in Texas, August 5, 2008

August 5, 2008 · NWS LCH · 2 events in 2 counties and zones

Tropical Storm Edouard produced minor wind damage and some coastal flooding along the southeast Texas coast before it made landfall around 7 am CDT near McFaddin Wildlife Refuge in Jefferson County, TX. 6 mb.

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Tropical Storm Edouard produced minor wind damage and some coastal flooding along the southeast Texas coast before it made landfall around 7 am CDT near McFaddin Wildlife Refuge in Jefferson County, TX.

The lowest pressure reading in southeast Texas occurred at Sea Rim State Park, where the barometer dropped to 996.6 mb. The strongest wind gusts were mainly 50 to 70 mph across Jefferson and Orange counties, including 49 kt (56 mph) at Southeast Texas Regional Airport ASOS and 62 kt (71 mph) at Texas Point TCOON gage. Rainfall totals were between 1 and 3 inches. The highest storm tides were between 2 and 5 ft MLLW, including 3.75 ft at Sabine Pass North and 4.66 ft at Texas Point.

In Jefferson County, widespread power outages were reported, with up to 300,000 customers losing electricity. Trees and power lines were blown down county-wide. Hundreds of homes received minor roof damage. Highway 87 was briefly closed betwen Port Arthur and Sabine Pass due to storm surge flooding.

In Orange County, a few trees and power lines were blown down. Up to 700 customers lost power. Minor roof damage occurred to some homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 4, 10:37 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 10:37 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1137 PM CDT MON AUG 4 2008

.DISCUSSION...
EDOUARD MOVING THROUGH THE COASTAL WATERS OF SOUTHWEST LOUISIANA
AT THIS TIME. CURRENT DIRECTION OF MOVEMENT IS 290 AT 8 MPH. THE
OUTER RAIN-BANDS ARE SWEEPING ACROSS VERMILION BAY AND THE COASTAL
PARISHES AROUND THE BAY...FROM VERMILION PARISH TO ST MARY PARISH.

REPORTS FROM SOUTH MARSH 239... 63 MPH WITH GUSTS TO 77 MPH
ALTHOUGH THE PLATFORM IS 50 FEET ABOVE SEA LEVEL. AS EDOUARD MOVES
WESTWARD RAIN-BANDS WILL SWEEP ACROSS COASTAL PARISHES AND COUNTIES
THROUGH THE OVERNIGHT HOURS.

LOOKING TO SEE RAINFALL TOTALS AROUND FOUR INCHES SOUTH 0F THE
I-10 CORRIDOR WHILE NORTH OF THE I-10 CORRIDOR WILL GET RECEIVE
LESS THAN THREE INCHES WITH RAINFALL TOTALS TAPERING OFF TO LESS
THAN AN INCH ACROSS CENTRAL LOUISIANA.

TIDES AT SABINE PASS ARE RUNNING ABOUT ONE FOOT ABOVE NORMAL WITH
LOW TIDE AROUND 12:43 AM. HIGH TIDES EXPECTED ALONG THE COAST OF
SW LA AND SE TX AROUND 5 AM. WINDS ARE CURRENTLY NE AT 15 TO 20
MPH WHICH IS HELPING TO PUSH THE WATER OUT.

&&

.AVIATION...
STRONGER WINDS AND LOWER CEILING SOUTH OF THE I-10 CORRIDOR
THROUGH STORM PASSAGE.

&&

.MARINE...
ALL MARINE CRAFT SHOULD BE IN PORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  86  76  91  73 /  80  90  10  20  10
KBPT  76  86  76  90  74 / 100  90  20  20  10
KAEX  74  91  72  95  72 /  20  30  10  10  10
KLFT  75  88  73  93  75 /  20  40  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: CAMERON...
     IBERIA...ST. MARY...VERMILION.

     HURRICANE WATCH FOR THE FOLLOWING ZONES: CAMERON...VERMILION.

     TROPICAL STORM WIND WARNING UNTIL 3 AM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: CALCASIEU.

TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: JEFFERSON...
     ORANGE.

     HURRICANE WATCH FOR THE FOLLOWING ZONES: JEFFERSON...ORANGE.

     TROPICAL STORM WIND WARNING UNTIL 3 AM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: HARDIN.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
     TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     HURRICANE WATCH FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO
     60 NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM.

&&

K. KUYPER
Hazardous weather outlook, Aug 4, 4:40 AM CST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 AM CDT MON AUG 4 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-051045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
540 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM EDOUARD WILL CONTINUE A WESTWARD TRACK ACROSS THE
NORTHWEST GULF...EXPECTED TO MAKE LANDFALL AROUND SUNRISE TUESDAY
IN THE GALVESTON AREA. MAIN IMPACTS FROM THE SYSTEM WILL BE CONFINED
TO THE THE SOUTHERN PORTION OF THE AREA...ALONG AND SOUTH OF THE
INTERSTATE 10 CORRIDOR. 2 TO 4 INCHES OF RAINFALL WILL BE POSSIBLE
ALONG THE IMMEDIATE COAST WITH ISOLATED HIGHER AMOUNTS. ISOLATED
TORNADOES WILL BE POSSIBLE PARTICULARLY LATE THIS AFTERNOON AND
TONIGHT AS THE SYSTEM TRACKS PARALLEL TO THE COAST WITH ASSOCIATED
RAIN BANDS MOVING INLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WITH THE DEPARTURE OF EDOUARD TUESDAY...HIGH PRESSURE IS EXPECTED
TO BECOME REESTABLISHED OVER THE REGION WITH LIMITED CHANCES FOR RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT.

Event by event

2 tropical storm. Local standard time, as filed.

Tropical Storm, Jefferson

When
August 5, 3:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Property damage
$250,000
Reported by
NWS Storm Survey

Tropical Storm, Orange

When
August 5, 3:00 AM CST to 12:00 PM CST
Where
Orange forecast zone
Property damage
$100,000
Reported by
NWS Storm Survey

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133458, 133459.